Azacitidine-induced pericarditis: A case series

Matthew Newman, Midhun Malla, Ivana Gojo

Research output: Contribution to journalArticlepeer-review

Abstract

Study Objective To describe three cases of pericarditis probably related to azacitidine administration in a span of 3 years at our center. Design Case series. Setting Comprehensive cancer center within a large, academic medical center. Patients Three patients with high-grade myelodysplastic syndrome or acute myeloid leukemia who received azacitidine. Intervention None. Measurements None. Main Results Patient 1 presented with pericarditis after cycle 2 of azacitidine, patient 3 presented 3 weeks after completing cycle 5, and patient 2 presented during cycle 1. All patients were treated symptomatically and responded to corticosteroids. None of the patients were re-challenged with hypomethylating agents. Use of the Naranjo adverse drug reaction probability scale indicated a probable adverse drug reaction (score of 6) for patients 1 and 3 and a possible adverse drug reaction (score of 3) for patient 2. Conclusion With the exclusion of other common causes of pericarditis, we believe it is likely that azacitidine was responsible for the findings in our patients. Providers caring for patients receiving hypomethylating agents should consider this potential adverse drug reaction in the setting of unexplained chest pain or other clinical signs consistent with cardiotoxicity.

Original languageEnglish (US)
Pages (from-to)443-448
Number of pages6
JournalPharmacotherapy
Volume36
Issue number4
DOIs
StatePublished - Apr 1 2016

Keywords

  • azacitidine
  • demethylating agent
  • leukemia
  • myelodysplastic syndromes
  • pericarditis

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Azacitidine-induced pericarditis: A case series'. Together they form a unique fingerprint.

Cite this